Are Physically Active Individuals Taking Statins at Increased Risk for Myopathy?

Research output: Contribution to journalReview article

3 Citations (Scopus)

Abstract

Statin drugs are generally well tolerated in most patients. A limited number of studies have been published that look at the relationship of skeletal muscle injury in patients who take statin medications and exercise compared with taking statin medications without exercise. To date, the sample size of these studies is small, but there appears to be evidence to show that statin medications may exacerbate exercise-induced skeletal muscle injury. In addition, a study of professional athletes with familial hypercholesterolemia showed that 16 of 22 athletes could not tolerate statin medications. Patients with dyslipidemia who experience muscle pain and discomfort may be less likely to be compliant with their medication and/or physical activity regimens. Educating patients to recognize the signs and symptoms of medication-induced myopathy versus exercise-induced muscle soreness is an important counseling topic for health care providers.

Original languageEnglish (US)
Pages (from-to)287-289
Number of pages3
JournalAmerican Journal of Lifestyle Medicine
Volume3
Issue number4
DOIs
StatePublished - 2009

Fingerprint

Hydroxymethylglutaryl-CoA Reductase Inhibitors
Muscular Diseases
Exercise
Myalgia
Athletes
Skeletal Muscle
Hyperlipoproteinemia Type II
Wounds and Injuries
Dyslipidemias
Health Personnel
Sample Size
Signs and Symptoms
Counseling
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Medicine (miscellaneous)
  • Health Policy
  • Public Health, Environmental and Occupational Health

Cite this

Are Physically Active Individuals Taking Statins at Increased Risk for Myopathy? / Lenz, Thomas L.

In: American Journal of Lifestyle Medicine, Vol. 3, No. 4, 2009, p. 287-289.

Research output: Contribution to journalReview article

@article{984fd1b3d4ec425bb1c41eb725801e96,
title = "Are Physically Active Individuals Taking Statins at Increased Risk for Myopathy?",
abstract = "Statin drugs are generally well tolerated in most patients. A limited number of studies have been published that look at the relationship of skeletal muscle injury in patients who take statin medications and exercise compared with taking statin medications without exercise. To date, the sample size of these studies is small, but there appears to be evidence to show that statin medications may exacerbate exercise-induced skeletal muscle injury. In addition, a study of professional athletes with familial hypercholesterolemia showed that 16 of 22 athletes could not tolerate statin medications. Patients with dyslipidemia who experience muscle pain and discomfort may be less likely to be compliant with their medication and/or physical activity regimens. Educating patients to recognize the signs and symptoms of medication-induced myopathy versus exercise-induced muscle soreness is an important counseling topic for health care providers.",
author = "Lenz, {Thomas L.}",
year = "2009",
doi = "10.1177/1559827609334293",
language = "English (US)",
volume = "3",
pages = "287--289",
journal = "American Journal of Lifestyle Medicine",
issn = "1559-8276",
publisher = "SAGE Publications Inc.",
number = "4",

}

TY - JOUR

T1 - Are Physically Active Individuals Taking Statins at Increased Risk for Myopathy?

AU - Lenz, Thomas L.

PY - 2009

Y1 - 2009

N2 - Statin drugs are generally well tolerated in most patients. A limited number of studies have been published that look at the relationship of skeletal muscle injury in patients who take statin medications and exercise compared with taking statin medications without exercise. To date, the sample size of these studies is small, but there appears to be evidence to show that statin medications may exacerbate exercise-induced skeletal muscle injury. In addition, a study of professional athletes with familial hypercholesterolemia showed that 16 of 22 athletes could not tolerate statin medications. Patients with dyslipidemia who experience muscle pain and discomfort may be less likely to be compliant with their medication and/or physical activity regimens. Educating patients to recognize the signs and symptoms of medication-induced myopathy versus exercise-induced muscle soreness is an important counseling topic for health care providers.

AB - Statin drugs are generally well tolerated in most patients. A limited number of studies have been published that look at the relationship of skeletal muscle injury in patients who take statin medications and exercise compared with taking statin medications without exercise. To date, the sample size of these studies is small, but there appears to be evidence to show that statin medications may exacerbate exercise-induced skeletal muscle injury. In addition, a study of professional athletes with familial hypercholesterolemia showed that 16 of 22 athletes could not tolerate statin medications. Patients with dyslipidemia who experience muscle pain and discomfort may be less likely to be compliant with their medication and/or physical activity regimens. Educating patients to recognize the signs and symptoms of medication-induced myopathy versus exercise-induced muscle soreness is an important counseling topic for health care providers.

UR - http://www.scopus.com/inward/record.url?scp=84990384955&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84990384955&partnerID=8YFLogxK

U2 - 10.1177/1559827609334293

DO - 10.1177/1559827609334293

M3 - Review article

VL - 3

SP - 287

EP - 289

JO - American Journal of Lifestyle Medicine

JF - American Journal of Lifestyle Medicine

SN - 1559-8276

IS - 4

ER -